Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The automorphism group of Hall's universal group

Authors: Gianluca Paolini and Saharon Shelah
Journal: Proc. Amer. Math. Soc. 146 (2018), 1439-1445
MSC (2010): Primary 20B27, 20F50
Published electronically: November 7, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the automorphism group of Hall's universal locally finite group $ H$. We show that in $ Aut(H)$ every subgroup of index $ < 2^{\aleph _0}$ lies between the pointwise and the setwise stabilizer of a unique finite subgroup $ A$ of $ H$, and use this to prove that $ Aut(H)$ is complete. We further show that $ Inn(H)$ is the largest locally finite normal subgroup of $ Aut(H)$. Finally, we observe that from the work of the second author it follows that for every countable locally finite $ G$ there exists $ G \cong G' \leq H$ such that every $ f \in Aut(G')$ extends to an $ \hat {f} \in Aut(H)$ in such a way that $ f \mapsto \hat {f}$ embeds $ Aut(G')$ into $ Aut(H)$. In particular, we solve the three open questions of Hickin on $ Aut(H)$ from his 1978 work, and give a partial answer to Question VI.5 of Kegel and Wehrfritz from their 1973 work.

References [Enhancements On Off] (What's this?)

  • [1] Joan L. Dyer and Edward Formanek, The automorphism group of a free group is complete, J. London Math. Soc. (2) 11 (1975), no. 2, 181-190. MR 0379683,
  • [2] P. Hall, Some constructions for locally finite groups, J. London Math. Soc. 34 (1959), 305-319. MR 0162845,
  • [3] Kenneth Hickin, a.c. groups: extensions, maximal subgroups, and automorphisms, Trans. Amer. Math. Soc. 290 (1985), no. 2, 457-481. MR 792807,
  • [4] Ken Hickin, Complete universal locally finite groups, Trans. Amer. Math. Soc. 239 (1978), 213-227. MR 0480750,
  • [5] Wilfrid Hodges, Ian Hodkinson, Daniel Lascar, and Saharon Shelah, The small index property for $ \omega$-stable $ \omega$-categorical structures and for the random graph, J. London Math. Soc. (2) 48 (1993), no. 2, 204-218. MR 1231710,
  • [6] Alexander S. Kechris and Christian Rosendal, Turbulence, amalgamation, and generic automorphisms of homogeneous structures, Proc. Lond. Math. Soc. (3) 94 (2007), no. 2, 302-350. MR 2308230,
  • [7] Otto H. Kegel and Bertram A. F. Wehrfritz, Locally finite groups, North-Holland Publishing Co., Amsterdam-London; American Elsevier Publishing Co., Inc., New York, 1973. North-Holland Mathematical Library, Vol. 3. MR 0470081
  • [8] Otto H. Kegel and Mahmut Kuzucuoğlu.
    Centralizers of Finite Subgroups in Hall's Universal Group.
    Rend. Semin. Mat. Univ. Padova, to appear.
  • [9] Dugald Macpherson, A survey of homogeneous structures, Discrete Math. 311 (2011), no. 15, 1599-1634. MR 2800979,
  • [10] Dugald Macpherson and Katrin Tent, Simplicity of some automorphism groups, J. Algebra 342 (2011), 40-52. MR 2824528,
  • [11] B. H. Neumann, An essay on free products of groups with amalgamations, Philos. Trans. Roy. Soc. London. Ser. A. 246 (1954), 503-554. MR 0062741,
  • [12] Angus Macintyre and Saharon Shelah, Uncountable universal locally finite groups, J. Algebra 43 (1976), no. 1, 168-175. MR 0439625,
  • [13] Isabel Müller, Fraïssé structures with universal automorphism groups, J. Algebra 463 (2016), 134-151. MR 3527542,
  • [14] Gianluca Paolini and Saharon Shelah.
    Reconstructing Structures with the Strong Small Index Property up to Bi-Definability.
    Submitted, available on the arXiv.
  • [15] Gianluca Paolini and Saharon Shelah,
    The Strong Small Index Property for Free Homogeneous Structures.
    Submitted, available on the arXiv.
  • [16] Saharon Shelah.
    Existentially Closed Locally Finite Groups.
    To appear.
  • [17] Katrin Tent and Martin Ziegler, On the isometry group of the Urysohn space, J. Lond. Math. Soc. (2) 87 (2013), no. 1, 289-303. MR 3022717,

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 20B27, 20F50

Retrieve articles in all journals with MSC (2010): 20B27, 20F50

Additional Information

Gianluca Paolini
Affiliation: Einstein Institute of Mathematics, The Hebrew University of Jerusalem, Israel

Saharon Shelah
Affiliation: Einstein Institute of Mathematics, The Hebrew University of Jerusalem, Israel—and—Department of Mathematics, The State University of New Jersey, Hill Center-Busch Campus, Rutgers, 110 Frelinghuysen Road, Piscataway, NJ 08854-8019

Received by editor(s): March 30, 2017
Received by editor(s) in revised form: May 22, 2017
Published electronically: November 7, 2017
Additional Notes: This research was partially supported by European Research Council grant 338821. No. 1106 on the second author’s publication list.
Communicated by: Heike Mildenberger
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society